Alert archive / Iowa / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 75, NWS Des Moines, IA

June 15, 20194 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 15, 2019, 6:48 PM CDT for 4 counties in Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2019, 6:48 PM CDT (23:48 UTC)
Expired
Jun 15, 2019, 7:35 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Mahaska County, IA, Marion County, IA, Monroe County, IA, Wapello County, IA

The radar

The Des Moines radar (KDMX), 121 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:01 PM CDTHAIL 12 Nw Albia, IAMPING REPORT.
Jun 15, 7:05 PM CDTTSTM WND DMG2 Wsw Ottumwa, IAA TREE WAS DAMAGED IN FAR WESTERN OTTUMWA. TIME ESTIMATED. VIA SOCIAL MEDIA/SNAPCHAT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 1:20 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

615 
WUUS53 KDMX 152348
SVRDMX
IAC123-125-135-179-160045-
/O.NEW.KDMX.SV.W.0075.190615T2348Z-190616T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
648 PM CDT Sat Jun 15 2019

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Monroe County in south central Iowa...
  Southeastern Marion County in south central Iowa...
  Western Wapello County in southeastern Iowa...
  Southern Mahaska County in south central Iowa...

* Until 745 PM CDT.

* At 648 PM CDT, a severe thunderstorm was located 8 miles north of
  Albia, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Ottumwa, Oskaloosa, Albia, Eddyville, Ottumwa Industrial Airport,
  Fremont, Lovilia, Beacon, University Park, Bussey, Blakesburg,
  Harvey, Rose Hill, Kirkville, Hamilton, Chillicothe, Keomah
  Village, Marysville, Albia Municipal Airport and Oskaloosa
  Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4090 9244 4103 9309 4131 9294 4134 9241
      4116 9241 4116 9237 4090 9236
TIME...MOT...LOC 2348Z 275DEG 30KT 4115 9285 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Fowle
3 follow-up statements
239 
WWUS53 KDMX 160007
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
707 PM CDT Sat Jun 15 2019

IAC125-160015-
/O.CAN.KDMX.SV.W.0075.000000T0000Z-190616T0045Z/
Marion IA-
707 PM CDT Sat Jun 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Iowa.

LAT...LON 4090 9244 4100 9293 4132 9272 4134 9241
      4116 9241 4116 9237 4090 9236
TIME...MOT...LOC 0005Z 287DEG 31KT 4105 9272 

$$

IAC123-135-179-160045-
/O.CON.KDMX.SV.W.0075.000000T0000Z-190616T0045Z/
Monroe IA-Wapello IA-Mahaska IA-
707 PM CDT Sat Jun 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN MONROE...WESTERN WAPELLO AND SOUTHERN MAHASKA
COUNTIES...

At 705 PM CDT, a severe thunderstorm was located near Albia, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At about 7pm...quarter sized hail 
         was reported near Albia with this storm.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ottumwa, Oskaloosa, Albia, Eddyville, Ottumwa Industrial Airport,
Fremont, Beacon, University Park, Blakesburg, Rose Hill, Kirkville,
Chillicothe, Keomah Village, Albia Municipal Airport, Lake Keomah
State Park and Oskaloosa Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4090 9244 4100 9293 4132 9272 4134 9241
      4116 9241 4116 9237 4090 9236
TIME...MOT...LOC 0005Z 287DEG 31KT 4105 9272 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Fowle
889 
WWUS53 KDMX 160031
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
731 PM CDT Sat Jun 15 2019

IAC123-160041-
/O.CAN.KDMX.SV.W.0075.000000T0000Z-190616T0045Z/
Mahaska IA-
731 PM CDT Sat Jun 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MAHASKA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Iowa.

LAT...LON 4090 9244 4096 9271 4116 9247 4116 9237
      4090 9236
TIME...MOT...LOC 0031Z 278DEG 36KT 4099 9251 

$$

IAC135-179-160045-
/O.CON.KDMX.SV.W.0075.000000T0000Z-190616T0045Z/
Monroe IA-Wapello IA-
731 PM CDT Sat Jun 15 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL MONROE AND WESTERN WAPELLO COUNTIES...

At 731 PM CDT, a severe thunderstorm was located near Ottumwa, moving
east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ottumwa, Ottumwa Industrial Airport, Blakesburg and Chillicothe. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Des Moines .

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4090 9244 4096 9271 4116 9247 4116 9237
      4090 9236
TIME...MOT...LOC 0031Z 278DEG 36KT 4099 9251 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Fowle
400 
WWUS53 KDMX 160035
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
735 PM CDT Sat Jun 15 2019

IAC135-179-160045-
/O.CAN.KDMX.SV.W.0075.000000T0000Z-190616T0045Z/
Monroe IA-Wapello IA-
735 PM CDT Sat Jun 15 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MONROE AND
WESTERN WAPELLO COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central and southeastern Iowa.

LAT...LON 4090 9244 4096 9271 4116 9247 4116 9237
      4090 9236
TIME...MOT...LOC 0033Z 275DEG 30KT 4099 9247 

$$

Fowle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 6:38 PM CDT, 10 minutes earlier.

Area forecast discussion, Jun 15, 6:38 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
638 PM CDT Sat Jun 15 2019

.SHORT TERM.../Tonight through Sunday/
Issued at 327 PM CDT Sat Jun 15 2019

Confidence: Medium to High

Main concern in the first period is the ongoing convection.  Storms
pulsing up with instability and given lack of shear have been
favoring wind over hail for the moment.  Weak boundary over northern
and northeast Iowa continues to focus slow moving storms. Other
concerns include brief funnel/spin up or localized flash flooding
due to slow movement.  To the west of the area in eastern Nebraska,
a remnant MCV is drifting east into Iowa as well.  HIres models had
indicated that this would refire more convection in conjunction with
with the ongoing current convection this afternoon.  Will monitor
through the evening hours as airmass remains primed for some severe
and localized heavy rainfall. After sunset, convection will likely
quiet down through 06z and be east of the region between 06z and 12z
Sunday.  Of the 3 synoptic models, the Euro hangs on to the trough
the longest on Sunday over portions of eastern Iowa. This may result
in a brief shower or two, but for now will leave forecast dry.
Lows tonight will remain in the upper 50s/lower 60s north and in
the mid 60s over the south. Sunday will see afternoon readings in
the mid 70s north to the lower 80s in the south. A weak ridge of
high pressure will drop south into Iowa Sunday night into early
Monday. Lows will remain on the mild side, but generally a few
degrees cooler in the mid 50s north to the lower 60s south.

.LONG TERM.../Sunday night through Saturday/
Issued at 327 PM CDT Sat Jun 15 2019

Confidence: Medium

The early portion of the week will begin on a quiet note, though
already by Monday afternoon the next approaching trough may spread
some scattered showers and a few thunderstorms into the western
third of the area.  Highs will be just below seasonal norms Monday
and back in the mid 70s north to the lower 80s south. From Tuesday
into Wednesday, a slow moving wave will track over the region and
continue chances for showers and thunderstorms. The Euro continues
to track the surface low across northern Missouri while the GFS has
it tracking over Iowa. This will have some impact on rainfall
amounts and also the scope of rain chances. The remainder of the
week will feature a zonal flow with continued energy rippling
through the pattern. This will result in nearly daily chances for
some precipitation.  Though the mid to late week systems look rather
insignificant, the Friday through Sunday system is more robust. This
should increase chances for stronger storms and bring a potential
for more widespread rains.  Highs through the period from Tuesday
through Saturday will remain range-bound from the mid 70s to lower
80s and be highly dependent upon day to day rain coverage. Any
chances for stronger to severe storms should hold off until late in
the week.

&&

.AVIATION.../For the 00Z TAFS through 00Z Sunday evening/
Issued at 638 PM CDT Sat Jun 15 2019

Ongoing convection through 03z to 04z will move east. Behind the
boundary, expecting lowering CIGS in rain cooled airmass with IFR
and MVFR cigs spreading southwest from northeast Iowa back toward
the I-35 corridor. KMCW/KALO has the greater chance of IFR cigs
aft 06z while KFOD/KDSM/KOTM will see risk of MVFR cigs aft
11-12z. Lower cigs eventually lift between 15 to 18z...though
northeast sites KMCW/KALO may see MVFR cigs linger through 21z or
so Sunday afternoon. /rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...REV
AVIATION...REV
Hazardous weather outlook, Jun 15, 3:36 PM CDT, 3 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
336 PM CDT Sat Jun 15 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-162045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
336 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Strong to severe thunderstorms are possible through mid evening.
The main threats are lightning, large hail, damaging winds and
locally heavy rainfall. An isolated tornado may also occur.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms are possible Tuesday through Friday. At this time,
the predictability of severe weather is too low; although toward
Friday some of the storms may be approaching severe limits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

REV

In the hours before

Local storm report, Jun 15, 5:55 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
555 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TORNADO          3 N WHITTEN             42.31N 93.00W
06/15/2019                   HARDIN             IA   PUBLIC

            SOCIAL MEDIA REPORT OF DAMAGE TO BARN FROM
            POSSIBLE LANDSPOUT/TORNADO NEAR WHITTEN.
            THIS WAS IN THE 3500 OF 270TH STREET.

&&

AK
Local storm report, Jun 15, 5:59 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
559 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             3 NNE RHODES            41.96N 93.17W
06/15/2019  E0.88 INCH       MARSHALL           IA   PUBLIC

&&
Local storm report, Jun 15, 6:14 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
614 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     FLASH FLOOD      1 NW LISCOMB            42.20N 93.03W
06/15/2019                   MARSHALL           IA   EMERGENCY MNGR

            4+ INCHES OF RAIN AND FLASH FLOODING
            INCLUDING BASEMENTS FILLING DUE TO ALREADY
            HIGH WATER TABLE.

&&

ANSORGE
Local storm report, Jun 15, 6:24 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
624 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     1 ESE DES MOINES INT AI 41.53N 93.64W
06/15/2019                   POLK               IA   BROADCAST MEDIA

            WOI-TV VIEWER SHARED PHOTO LARGE TREE THAT
            SNAPPED NEAR SW 18TH STREET AND ARMY POST RD
            IN DES MOINES.

&&

AK
Local storm report, Jun 15, 6:34 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 PM     TSTM WND DMG     MARSHALLTOWN            42.04N 92.91W
06/15/2019                   MARSHALL           IA   PUBLIC

            TREE AND POWER POLE DAMAGE VIA SOCIAL
            MEDIA/SNAPCHAT. TIME ESTIMATED.

&&

ANSORGE
Local storm report, Jun 15, 6:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
640 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND GST     2 SE DES MOINES INT AIR 41.52N 93.63W
06/15/2019  E65 MPH          POLK               IA   PUBLIC

            COUPLE LARGE TREE LIMBS DOWN WITH ONE
            ESTIMATED AROUND A FOOT IN DIAMETER FALLING
            AND DAMAGING A CHAIN LINK FENCE ON WADE
            STREET. ANOTHER 5 INCH DIAMETER BRANCH DOWN
            ON MASON AVENUE FROM THE EARLIER STORM. TIME
            ESTIMATED FROM RADAR.

&&

ANSORGE

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 12:57 PM CDTSevere Thunderstorm WarningDMXButler, Franklin15 min
Jun 15, 1:58 PM CDTSevere Thunderstorm WarningDMXHardin32 min
Jun 15, 2:32 PM CDTSevere Thunderstorm WarningDMXSac28 min
Jun 15, 2:34 PM CDTSevere Thunderstorm WarningDMXGrundy, Hardin, Marshall41 min
Jun 15, 2:35 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster40 min
Jun 15, 3:15 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall34 min
Jun 15, 3:19 PM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Webster, Wright41 min
Jun 15, 3:26 PM CDTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Webster36 min
Jun 15, 3:48 PM CDTFlash Flood WarningDMXGrundy, Hardin, Marshall6 hr
Jun 15, 4:21 PM CDTSevere Thunderstorm WarningDMXBoone, Story24 min
Jun 15, 4:48 PM CDTSpecial Weather StatementDMXJasper, Polk57 min
Jun 15, 4:51 PM CDTSevere Thunderstorm WarningDMXBoone, Jasper, Marshall, Polk, Story54 min
Jun 15, 5:20 PM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren40 min
Jun 15, 5:31 PM CDTSevere Thunderstorm WarningDMXGrundy, Marshall, Tama59 min
Jun 15, 5:49 PM CDTSevere Thunderstorm WarningDMXJasper, Mahaska, Marion, Marshall, Poweshiek, Tama41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.